Alert archive / Alabama / Flash Flood Warnings in 2022
Flash Flood Warning 59, NWS Mobile, AL
NWS Mobile, AL issued this flash flood warning at Oct 12, 2022, 11:34 AM CDT for Choctaw County, Alabama. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 12, 2022, 11:34 AM CDT (16:34 UTC)
- Expired
- Oct 12, 2022, 2:16 PM CDT
- In force
- 3 hr
- Issued by
- NWS Mobile, AL
- Area
- Storm-based polygon
- Flood severity
- None
County Choctaw County, AL
The radar
The Birmingham radar (KBMX), 155 km from the middle of the area, began a volume at 16:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 4.6 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 127 J/kg
- Mixed-layer CIN
- -193 J/kg
- Mixed-layer LCL
- 1040 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 174 m²/s²
- 0-3 km storm-relative helicity
- 210 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.3
The text
As transmitted.
089
WGUS54 KMOB 121634
FFWMOB
ALC023-121930-
/O.NEW.KMOB.FF.W.0059.221012T1634Z-221012T1930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Mobile AL
1134 AM CDT Wed Oct 12 2022
The National Weather Service in Mobile has issued a
* Flash Flood Warning for...
Northern Choctaw County in southwestern Alabama...
* Until 230 PM CDT.
* At 1134 AM CDT, Doppler radar and automated rain gauges indicated
thunderstorms producing heavy rain across northern Choctaw County,
AL. Between 2 and 4 inches of rain has fallen in the last 3 hours
or so. Furthermore, these storms have had a history of producing
rainfall rates between 2.5 to 5 inches per hour. Additional
rainfall amounts of 1 to 3 inches are possible in the warned area.
Flash flooding is ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar and automated gauges.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Pennington, Mollie, Cromwell, Jachin, Halsell, Robjohn, Pelham,
Pushmataha, Edna, Yantley, Naheola and Oakchia.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
Please report observed flooding to local emergency services or law
enforcement and request they pass this information to the National
Weather Service when you can do so safely.
&&
LAT...LON 3221 8801 3218 8844 3231 8842 3231 8793
3229 8793 3228 8794 3230 8794 3230 8796
3230 8798 3229 8799 3229 8801 3228 8801
3228 8802 3226 8801
FLASH FLOOD...RADAR AND GAUGE INDICATED
EXPECTED RAINFALL RATE...2.5-5 INCHES IN 1 HOUR
$$
CGAL1 follow-up statement
626
WGUS74 KMOB 121916
FFSMOB
Flash Flood Statement
National Weather Service Mobile AL
216 PM CDT Wed Oct 12 2022
ALC023-121926-
/O.CAN.KMOB.FF.W.0059.000000T0000Z-221012T1930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Choctaw AL-
216 PM CDT Wed Oct 12 2022
...FLASH FLOOD WARNING IS CANCELLED FOR NORTHERN CHOCTAW COUNTY...
The heavy rain has ended and flood waters are receding. Please
continue to heed any additional information from local officials.
LAT...LON 3221 8801 3218 8844 3231 8842 3231 8793
3229 8793 3228 8794 3230 8794 3230 8796
3230 8798 3229 8799 3229 8801 3228 8801
3228 8802 3226 8801
$$
CGALWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this flash flood warning went out at Oct 12, 6:55 AM CDT, 4 hours 39 minutes earlier.
Area forecast discussion, Oct 12, 6:55 AM CDT, 4 hours 39 minutes before
Area Forecast Discussion National Weather Service Mobile AL 655 AM CDT Wed Oct 12 2022 ...New AVIATION... .AVIATION... (12Z TAFS) Issued at 645 AM CDT Wed Oct 12 2022 Low-end MVFR to IFR ceilings are currently spread out across the region, with the bulk of these conditions over the western half of the CWA and currently affecting TAF sites BFM and MOB. Expecting these conditions to prevailing for the next couple of hours, and then gradually lift to low end VFR ceilings by the mid to late morning hours. Additionally, showers and storms are already spreading inland across the area. This activity is expected to increase in coverage throughout the day, especially for areas along and north of I-10. Expect temporary reductions in visibilities and ceilings in some of the heavier activity. A few stronger storms may also be capable of producing gusty, erratic winds, and small hail. Activity should begin to decrease during the late afternoon/early evening hours. JEH/88 && .PREV DISCUSSION... /issued 521 AM CDT Wed Oct 12 2022/ ..New NEAR TERM, SHORT TERM, LONG TERM, MARINE... NEAR TERM... (Now through Thursday) Issued at 514 AM CDT Wed Oct 12 2022 The mid to upper level flow pattern has transitioned southwesterly across our forecast area early this morning ahead of a trough located over the central CONUS. A surface ridge of high pressure meanwhile extends from the western Atlantic and into the southeastern U.S. early this morning. A light easterly to southeasterly flow pattern has returned across our forecast area along the western periphery of the surface ridge axis and low level moisture has been on the gradual increase over the CWA. There is a nose of higher theta-E/dewpoint air along and south of a warm front near the the immediate coast early this morning, where dewpoints have risen into the lower to mid 70s. The upper level trough will continue to amplify as it progresses eastward across the Upper Midwest and the adjacent Mississippi and Tennessee Valley regions through tonight. An associated cold front will push southeastward toward the Mid-Mississippi Valley today but should slow down as it approaches our region tonight into Thursday morning. A series of mid level shortwave impulses are forecast to move across the north central Gulf Coast region today into tonight within the W-SW flow regime. Plentiful deep layer moisture will spread across our forecast area within this pattern today and tonight, with even some indication of deep layer moisture from TS Karl (centered over the Bay of Campeche in the southwest Gulf early this morning) being drawn northeastward across the northern Gulf and into our forecast area today into tonight. Precipitable water values will subsequently become enhanced between 1.6 and 1.9 inches across much of our region. Ascent ahead of the approaching shortwave impulses and also in association with the warm/moist advection will favor the development of numerous to widespread showers and thunderstorms across our forecast area today. Rain that falls will be beneficial given the recent long stretch of dry weather and the developing drought. Even so, a few of the high resolution CAMs have been consistent in showing multiple rounds of showers and storms training over portions of southeast MS, southwest and south central AL, and into a small portion of interior northwest FL starting later this morning and continuing into the afternoon hours. There is some support in a few of the recent HRRR runs, the WRF-ARW, and the HREF ensemble PMM with regard to a heavy rain threat over the above mentioned areas today, so we will highlight a limited risk of flash flooding in our local graphics and messaging. The best dynamics will remain displaced to our north today and tonight, but our area will still be located along the southern fringe of a low end/marginal severe weather threat. The atmosphere will be unstable today with MLCAPE values ranging up to 1000-2000 J/KG along with 35-45 knots of 0-6 km shear which will favor at least organized multicell convection and possibly a storm or two that may tend to trend supercellular. Low level wind fields are not impressive and will not support a substantial severe threat, but it is possible that a few storms could produce localized wind gusts of 40-60 mph today with low to mid level lapse rates only marginally sufficient for small hail. Convective coverage may begin to wane by this evening, before another line of showers and storms potentially enters into our interior southeast MS/southwest AL counties along the cold front by late this evening. Confidence is not great on how long this frontal convection will last as it pushes southward into our area, but we will maintain a decent chance of showers/storms across our region through the overnight hours. Rain chances will quickly come to an end by early Thursday morning with mostly sunny and dry conditions expected late Thursday morning into Thursday afternoon. A MODERATE risk of rip currents will be in place today through Thursday. /21 SHORT TERM... (Thursday night through Friday night) Issued at 514 AM CDT Wed Oct 12 2022 The short term period will be dry and cool in the wake of a cold front. Aloft, a deep broad longwave trough remains situated over the Great Lakes region, with our region remaining on the south- southwestern edge of this feature. This leads to a generally west- northwesterly flow aloft across our area through Friday night. Subtle shortwaves will round the base of the trough helping to reinforce dry and cool air aloft. At the surface, the cold front associated with the trough aloft will begin to move offshore by Thursday night, and into the Gulf on Friday morning as the aforementioned subtle shortwaves help to push it further south. Surface high pressure then builds over the region in the wake of the frontal passage. The surface ridge axis will shift eastward across the southeastern and eastern U.S. and adjacent western Atlantic through Friday night, allowing for a light easterly to southeasterly surface flow to return over our region by the end of the period. Low temperatures will cool off briefly once again in the wake of the surface cold front withs lows on Thursday night ranging mainly in the low to mid 50s, with upper 40s north of Highway 84. Highs on Friday will only range in the upper 70s inland to low to mid 80s near the coast. By Friday night, a gradual warming of lows begins with some low 50s, but mainly mid 50s expected across most of the area (a few upper 50s to low 60s possible along the immediate coast). Risk current risk is expected to be low through the short term. JEH/88 LONG TERM... (Saturday through Tuesday) Issued at 514 AM CDT Wed Oct 12 2022 Currently, expecting the weekend to remain dry, with the possibility of PoP chances returning briefly to start off the work week as the next cold front moves across the area. Aloft, general model consensus shows the longwave trough mentioned in the short term, remaining parked over the Eastern CONUS through the period. This leaves us in an overall zonal to slightly northwesterly flow pattern aloft prevailing across the north central Gulf Coast region through the weekend. By Sunday night, a shortwave trough looks to dig southward into the larger Great Lakes trough allowing it to deepen and amplify, allowing the next associated cold front to potentially push across our forecast area on Monday into Monday night, however, the solutions between the GFS and ECMWF continue to vary on the timing of the best forcing, and also how deep the trough actually gets. As a result, will stick with the NBM blended solution which has slight PoPs moving across the area through Monday evening and then quickly drying out in the wake of the front. As for temps, overall with the NBM solution, a cooling trend looks to set up through the period, with highs on Saturday in the 80s, dropping to the 60s and 70s by Tuesday. Low temps follow suit, with 50s and 60s on Saturday night, becoming 40s and 50s on Monday night. Lastly, a MODERATE rip risk is expected to return by Saturday. JEH/88 MARINE... Issued at 314 AM CDT Wed Oct 12 2022 A cold front will push south through the marine water tonight and into Thursday morning bringing showers and thunderstorms across the marine waters during this time. Winds and waves will be higher in and near any stronger storms that develop. In the wake of the front on Thursday night into Friday morning, small craft may need to exercise caution over the 20-60 nm portion of the marine area due to a moderate to occasionally strong northerly flow in the wake of a cold frontal passage. Otherwise, no other impacts are anticipated. JEH/88 && .PRELIMINARY POINT TEMPS/POPS... Mobile 83 66 85 55 83 58 85 62 / 90 30 10 0 0 0 0 0 Pensacola 83 70 85 60 82 62 84 65 / 70 40 20 0 0 0 0 0 Destin 83 72 86 64 83 65 83 67 / 70 50 20 0 0 0 0 0 Evergreen 82 64 82 50 81 51 85 55 / 90 40 10 0 0 0 0 0 Waynesboro 78 63 80 49 78 53 83 57 / 90 60 10 0 0 0 0 0 Camden 78 63 79 48 78 52 83 55 / 90 50 10 0 0 0 0 0 Crestview 84 66 84 51 81 52 84 58 / 80 50 20 0 0 0 0 0 && .MOB WATCHES/WARNINGS/ADVISORIES... AL...None. FL...None. MS...None. GM...None. && This product is also available on the web at: www.weather.gov/mob
In the hours before
Special weather statement, Oct 12, 9:43 AM CDT, 1 hour 51 minutes before
Special Weather Statement
National Weather Service Mobile AL
943 AM CDT Wed Oct 12 2022
ALZ051-121530-
Choctaw AL-
943 AM CDT Wed Oct 12 2022
...Strong thunderstorms will impact portions of Choctaw County
through 1030 AM CDT...
At 943 AM CDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from 4 miles southeast of
Cuba to near Middleton. Movement was east at 25 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Butler, Lisman and Pennington.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3231 8793 3228 8793 3230 8794 3230 8798
3228 8802 3218 8801 3214 8804 3209 8804
3205 8812 3201 8811 3198 8806 3195 8808
3197 8809 3195 8812 3193 8809 3193 8805
3192 8806 3191 8811 3199 8846 3231 8842
TIME...MOT...LOC 1443Z 277DEG 22KT 3241 8831 3214 8865
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
CGALSpecial weather statement, Oct 12, 10:36 AM CDT, 58 minutes before
Special Weather Statement
National Weather Service Mobile AL
1036 AM CDT Wed Oct 12 2022
ALZ051-121615-
Choctaw AL-
1036 AM CDT Wed Oct 12 2022
...A strong thunderstorm will impact portions of northern Choctaw
County through 1115 AM CDT...
At 1036 AM CDT, National Weather Service doppler radar indicated a
strong thunderstorm 5 miles northeast of Lisman, or 9 miles north of
Butler, moving east at 20 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Lisman and Pennington.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3231 8793 3228 8793 3228 8794 3230 8794
3230 8800 3228 8801 3228 8802 3226 8801
3218 8801 3215 8802 3214 8804 3212 8804
3211 8845 3231 8842
TIME...MOT...LOC 1536Z 274DEG 17KT 3223 8823
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
CGALThe office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 12, 9:43 AM CDT | Special Weather Statement | MOB | Choctaw | 47 min |
| Oct 12, 10:36 AM CDT | Special Weather Statement | MOB | Choctaw | 39 min |
| Oct 12, 10:46 AM CDT | Severe Thunderstorm Warning | MOB | Choctaw | 31 min |
| Oct 12, 10:50 AM CDT | Areal Flood Advisory | MOB | Choctaw | 115 min |
| Oct 12, 3:23 PM CDT | Special Weather Statement | MOB | Choctaw | 37 min |
| Oct 12, 3:51 PM CDT | Special Weather Statement | MOB | Choctaw | 39 min |
| Oct 12, 4:13 PM CDT | Special Weather Statement | MOB | Clarke | 47 min |
| Oct 12, 4:25 PM CDT | Severe Thunderstorm Warning | MOB | Clarke, Wilcox | 29 min |
| Oct 12, 5:39 PM CDT | Areal Flood Advisory | MOB | Clarke | 111 min |
Nearby
Flash Flood Warnings in Alabama, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.